Pharmacist: Misleading CVS Caremark Card May Have Led To Cancer Pill-Fluoride Mix-Up
CHATHAM, N.J. (CBSNewYork) — There were new details Friday on a stunning medication mistake, a story CBS 2 first brought to bring you Thursday night.
CVS Pharmacy is the second largest drug store chain in the United States. So to hear about a major medication mix-up at its location in Chatham has a lot of people who live in that area on edge.
“To mix that up for children who are obviously grade-school age, that’s pretty scary,” one person told CBS 2’s Emily Smith on Friday.
CVS apologized for the mistake in a written statement saying: “…most of the families we have spoken to did not indicate that their children received any incorrect pills. We will continue to follow up with families who believe that their children may have ingested incorrect medication.”
At this point it’s not known if any children actually ingested the wrong pill, but they do look identical. Though tamoxifen is not chewable, the fluoride pill tastes like cherry or grape.
Pharmacist Alan Brown, from Liberty Pharmacy in Chatham, said he blames the mistake on CVS being too busy. Brown said it’s partly due to a misleading insurance card from popular insurance provider CVS Caremark.
“I think people are led to believe they must go to CVS. That’s not true. They can go to any pharmacy,” Brown said.
Currently, the Federal Trade Commission has an investigation underway looking into CVS that includes the confusing CVS Caremark benefits card.
CVS has also come under fire for having pharmacist technicians behind the counter. They are not pharmacists, yet can legally fill prescriptions.
CVS has denied having a higher ratio of technicians in proportion to the industry average.
No matter the cause, some customers said they’ll be waiting for an answer as to how this happened. Otherwise, they’ll be taking their business elsewhere.
If a child has taken one tamoxifen pill it’s not going to have a negative impact on their health. It’s highly unlikely a child would even be able to consume multiple pills, due to the strong taste.
Please offer your thoughts in the comments section below …